MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017); Device Handling Problem (3265)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a craniotomy and unsuccessful path in the brain was performed with the brainlab device involved, and a second surgery was required to complete the procedure, despite according to the hospital: the second surgery to complete resection of the tumor was completed successfully as intended.There were no negative clinical effects to this patient, neither due to the surgeries nor the anesthesia.No further remedial actions were necessary, done or planned for this patient.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the discrepancy of the target location displayed by navigation and the patient's observed anatomy is undetermined.Potential contributing factors are: the pre-op mri scan used for the patient registration for navigation did not fulfill the requirements of the brainlab scan protocol, since the scan contained (motion) artefacts and was not allowing a smooth surface reconstruction.Suboptimal patient registration for navigation, that was apparently not detected by the user with the necessary verification of navigation accuracy.Worn or defective pointer or reference arrays used, and/or the (unsterile) marker spheres used on the instruments during registration and (direct) verification of registration were not new/unused as required.The navigation reference array and/or the patient's head in the head holder might have moved during the surgery (e.G.At draping), due to a not sufficient rigid fixation.A shift of the patient's brain might have occurred in between the pre-operative mri and the anatomical situation during the surgery, e.G.Due to the bone flap and loss of cerebrospinal fluid, potentially causing a difference in the location of the brain anatomy.Apparently the discrepancy was not recognized during the necessary continued verification of accuracy throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation) contributing to this issue at this surgery.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open cranial surgery for resection of a tumor with a size of ca.7mm x 9mm, located ca.25mm deep in the right side of the brain, was intended to be performed with the aid of the brainlab cranial navigation system version 2.1.2.A pre-operative mri was acquired the day before the surgery to use with navigation.During the procedure the surgeon: positioned the patient in the supine orientation in a non-brainlab head holder.Performed the initial patient registration on the pre-op mri with registration points taken on the skin of the patient to match the virtual display of the navigation to the current patient anatomy.The registration result showed good precision.Draped the patient, and navigation reference array was exchanged to a sterile array.Verified the accuracy of the registration on the patient's skin with anatomical landmarks to be acceptable for use.Performed the craniotomy.Once the bone flap was off, surgeon used the brainlab 2 sphere pointer for navigation directions, and got down the path in the brain tissue to where the tumor was supposed to be, but then did not see there the tumor on the navigation display.Surgeon saw the tumor on the navigation, but could not identify it in the patient anatomy.According to the hospital, the deviation from the intended target was ca.1cm.At that point, decision was made by the surgeon to not proceed with the surgery, and the patient was closed up.A second surgery was scheduled for the next day (on (b)(6) 2017) for this patient.Also at this surgery the brainlab navigation was used (using a ct scan with the navigation).According to the hospital, this second surgery to complete resection of the tumor was completed successfully as intended, and no issues with the use of the navigation were reported.According to the hospital: the second surgery to complete resection of the tumor was completed successfully as intended.There were no negative clinical effects to this patient, neither due to the surgeries nor the anesthesia.No further remedial actions were necessary, done or planned for this patient.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key6427293
Report Number8043933-2017-00010
Device Sequence Number36445
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 02/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number22214C
Device Catalogue Number71208
Device Lot NumberSW V. 2.1.2
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2017
Initial Report FDA Received Date03/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;